Alert archive / California / Wind Advisories in 2009

Wind Advisory 34, NWS Las Vegas, NV

June 19, 2009San Bernardino County, California; Mohave County, Arizona

NWS Las Vegas, NV issued this wind advisory at Jun 19, 2009, 3:07 PM PDT for San Bernardino County, California; Mohave County, Arizona. It took effect at Jun 20, 2009, 11:00 AM PDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Jun 19, 2009, 3:07 PM PDT (22:07 UTC)
In effect from
Jun 20, 2009, 11:00 AM PDT
Expired
Jun 20, 2009, 7:00 PM PDT
In force
8 hr
Issued by
NWS Las Vegas, NV

Counties Mohave County, AZ, San Bernardino County, CA

The radar

The Las Vegas radar (KESX), 48 km from the middle of the area, began a volume at 22:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Mercury/Desert R, NV (KDRA), launched 12:00Z, 10.1 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Mercury/Desert R, NV at 12:00Z on 2009-06-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Mercury/Desert R, NV at 12:00Z on 2009-06-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3870 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
98 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS75 KVEF 192207
NPWVEF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE LAS VEGAS NV
307 PM PDT FRI JUN 19 2009

AZZ001-003-CAZ523-201100-
/O.NEW.KVEF.WI.Y.0034.090620T1800Z-090621T0200Z/
NORTHWEST PLATEAU-NORTHWEST DESERTS-WESTERN MOJAVE DESERT-
INCLUDING THE CITIES OF...COLORADO CITY...
PIPE SPRING NATIONAL MONUMENT...TUWEEP...MT TRUMBULL...
WESTERN GRAND CANYON...KINGMAN...GOLDEN VALLEY...
HUALAPAI RESERVATION...DOLAN SPRINGS...VALENTINE...WIKIEUP...
BARSTOW...DAGGETT...FT IRWIN
307 PM PDT FRI JUN 19 2009 /307 PM MST FRI JUN 19 2009/

...WIND ADVISORY IN EFFECT FROM 11 AM PDT /11 AM MST/ TO 7 PM PDT
/7 PM MST/ SATURDAY...

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A WIND
ADVISORY FOR PORTIONS OF SAN BERNARDINO CALIFORNIA AND MOHAVE
COUNTY ARIZONA...WHICH IS IN EFFECT FROM 11 AM PDT /11 AM MST/ TO 7 PM
PDT /7 PM MST/ SATURDAY.

AN AREA OF LOW PRESSURE PASSING TO THE NORTH WILL RESULT IN
SUSTAINED WINDS IN THE 25 TO 35 MPH RANGE WITH GUSTS UP TO 45 MPH
BY LATE SATURDAY MORNING ACROSS PORTIONS OF SAN BERNARDINO
CALIFORNIA AND MOHAVE COUNTY ARIZONA. THESE CONDITIONS WILL
PERSIST THROUGH THE AFTERNOON...WITH WINDS EXPECTED TO BEGIN TO
DECREASE BY EARLY SATURDAY EVENING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 30 TO 39 MPH AND...OR WIND
GUSTS OF 40 TO 57 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE
DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE
EXTRA CAUTION.

&&

$$
3 follow-up statements
000 
WWUS75 KVEF 200956
NPWVEF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE LAS VEGAS NV
256 AM PDT SAT JUN 20 2009

AZZ036-NVZ021-201800-
/O.NEW.KVEF.LW.Y.0009.090620T1800Z-090621T0200Z/
LAKE MEAD NATIONAL RECREATION AREA-
INCLUDING THE CITIES OF...LAUGHLIN...BULLHEAD CITY...HOOVER DAM
256 AM PDT SAT JUN 20 2009 /256 AM MST SAT JUN 20 2009/

...LAKE WIND ADVISORY IN EFFECT FROM 11 AM PDT /11 AM MST/ THIS
MORNING TO 7 PM PDT /7 PM MST/ THIS EVENING...

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A LAKE WIND
ADVISORY FOR THE LAKE MEAD NATIONAL RECREATION AREA...WHICH IS IN
EFFECT FROM 11 AM THIS MORNING TO 7 PM THIS EVENING.

SOUTH WINDS WILL INCREASE LATE THIS MORNING INTO THIS AFTERNOON.
SPEEDS OF 20 TO 30 MPH WITH GUSTS UP TO 40 MPH ARE EXPECTED THIS
AFTERNOON...WITH THE STRONGEST WINDS IN AREAS OF NORTH SOUTH
ORIENTED TERRAIN. THE WINDS WILL SUBSIDE THIS EVENING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A LAKE WIND ADVISORY INDICATES THAT WINDS WILL CAUSE ROUGH CHOP
ON AREA LAKES. SMALL BOATS WILL BE ESPECIALLY PRONE TO CAPSIZING.

&&

$$

AZZ001-003-CAZ523-201800-
/O.CON.KVEF.WI.Y.0034.090620T1800Z-090621T0200Z/
NORTHWEST PLATEAU-NORTHWEST DESERTS-WESTERN MOJAVE DESERT-
INCLUDING THE CITIES OF...COLORADO CITY...
PIPE SPRING NATIONAL MONUMENT...TUWEEP...MT TRUMBULL...
WESTERN GRAND CANYON...KINGMAN...GOLDEN VALLEY...
HUALAPAI RESERVATION...DOLAN SPRINGS...VALENTINE...WIKIEUP...
BARSTOW...DAGGETT...FT IRWIN
256 AM PDT SAT JUN 20 2009 /256 AM MST SAT JUN 20 2009/

...WIND ADVISORY REMAINS IN EFFECT FROM 11 AM PDT /11 AM MST/
THIS MORNING TO 7 PM PDT /7 PM MST/ THIS EVENING...

A WIND ADVISORY REMAINS IN EFFECT FOR MUCH OF MOHAVE COUNTY AND
NORTHWEST SAN BERNARDINO COUNTY FROM 11 AM THIS MORNING TO 7 PM
THIS EVENING.

AN AREA OF LOW PRESSURE PASSING TO THE NORTH WILL RESULT IN
SUSTAINED WINDS OF 20 TO 30 MPH WITH GUSTS UP TO 45 MPH LATE THIS 
MORNING AND THIS AFTERNOON ACROSS MUCH OF MOHAVE COUNTY ARIZONA
AND NORTHWEST SAN BERNARDINO COUNTY CALIFORNIA. THE WINDS WILL
DECREASE THIS EVENING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 30 TO 39 MPH AND...OR WIND
GUSTS OF 40 TO 57 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE
DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE
EXTRA CAUTION.

&&

$$

MORGAN
000 
WWUS75 KVEF 201738
NPWVEF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE LAS VEGAS NV
1038 AM PDT SAT JUN 20 2009

AZZ001-003-CAZ523-210200-
/O.CON.KVEF.WI.Y.0034.090620T1800Z-090621T0200Z/
NORTHWEST PLATEAU-NORTHWEST DESERTS-WESTERN MOJAVE DESERT-
INCLUDING THE CITIES OF...COLORADO CITY...
PIPE SPRING NATIONAL MONUMENT...TUWEEP...MT TRUMBULL...
WESTERN GRAND CANYON...KINGMAN...GOLDEN VALLEY...
HUALAPAI RESERVATION...DOLAN SPRINGS...VALENTINE...WIKIEUP...
BARSTOW...DAGGETT...FT IRWIN
1038 AM PDT SAT JUN 20 2009 /1038 AM MST SAT JUN 20 2009/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM PDT /7 PM MST/ THIS
EVENING...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM PDT /7 PM MST/ THIS
EVENING FOR THE NORTHWEST PLATEAU AND NORTHWEST DESERTS OF
ARIZONA AND NORTHWEST SAN BERNARDINO COUNTY IN CALIFORNIA.

AN AREA OF LOW PRESSURE PASSING TO THE NORTH WILL RESULT IN
SUSTAINED WINDS OF 20 TO 30 MPH WITH GUSTS UP TO 45 MPH THROUGH
THIS AFTERNOON ACROSS MUCH OF MOHAVE COUNTY ARIZONA AND NORTHWEST
SAN BERNARDINO COUNTY CALIFORNIA. THE WINDS WILL DECREASE THIS
EVENING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 30 TO 39 MPH AND...OR WIND
GUSTS OF 40 TO 57 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE
DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE
EXTRA CAUTION.

&&

$$

AZZ036-NVZ021-210200-
/O.CON.KVEF.LW.Y.0009.090620T1800Z-090621T0200Z/
LAKE MEAD NATIONAL RECREATION AREA-
INCLUDING THE CITIES OF...LAUGHLIN...BULLHEAD CITY...HOOVER DAM
1038 AM PDT SAT JUN 20 2009 /1038 AM MST SAT JUN 20 2009/

...LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM PDT /7 PM MST/
THIS EVENING...

A LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM PDT /7 PM MST/
THIS EVENING FOR THE LAKE MEAD NATIONAL RECREATION AREA. 

SOUTH WINDS IN THE 20 TO 30 MPH RANGE ARE EXPECTED MUCH OF THE DAY
WITH GUSTS APPROACHING 40 MPH AT TIMES. THE STRONGEST WINDS WILL
BE IN AREAS OF NORTH SOUTH ORIENTED TERRAIN. THE WINDS WILL
SUBSIDE THIS EVENING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A LAKE WIND ADVISORY INDICATES THAT WINDS WILL CAUSE ROUGH CHOP
ON AREA LAKES. SMALL BOATS WILL BE ESPECIALLY PRONE TO CAPSIZING.

&&

$$
000 
WWUS75 KVEF 210159
NPWVEF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE LAS VEGAS NV
659 PM PDT SAT JUN 20 2009

AZZ001-003-CAZ523-210300-
/O.EXP.KVEF.WI.Y.0034.000000T0000Z-090621T0200Z/
NORTHWEST PLATEAU-NORTHWEST DESERTS-WESTERN MOJAVE DESERT-
INCLUDING THE CITIES OF...COLORADO CITY...
PIPE SPRING NATIONAL MONUMENT...TUWEEP...MT TRUMBULL...
WESTERN GRAND CANYON...KINGMAN...GOLDEN VALLEY...
HUALAPAI RESERVATION...DOLAN SPRINGS...VALENTINE...WIKIEUP...
BARSTOW...DAGGETT...FT IRWIN
659 PM PDT SAT JUN 20 2009 /659 PM MST SAT JUN 20 2009/

...WIND ADVISORY WILL EXPIRE AT 7 PM PDT /7 PM MST/ THIS
EVENING...

THE WIND ADVISORY WILL EXPIRE AT 7 PM PDT /7 PM MST/ THIS
EVENING FOR MOHAVE COUNTY IN NORTHWEST ARIZONA AND NORTHWEST SAN
BERNARDINO COUNTY CALIFORNIA. GUSTY SOUTHWEST TO WEST WINDS WILL
DECREASE AFTER SUNSET AND CONTINUE TO ABATE OVERNIGHT. PEAK WIND
GUSTS TODAY INCLUDED 43 MPH AT KINGMAN ARIZONA AND 46 MPH AT SQUAW
SPRINGS IN NORTHWEST SAN BERNARDINO COUNTY.

$$

AZZ036-NVZ021-210300-
/O.EXP.KVEF.LW.Y.0009.000000T0000Z-090621T0200Z/
LAKE MEAD NATIONAL RECREATION AREA-
INCLUDING THE CITIES OF...LAUGHLIN...BULLHEAD CITY...HOOVER DAM
659 PM PDT SAT JUN 20 2009 /659 PM MST SAT JUN 20 2009/

...LAKE WIND ADVISORY WILL EXPIRE AT 7 PM PDT /7 PM MST/ THIS
EVENING...

THE LAKE WIND ADVISORY WILL EXPIRE AT 7 PM PDT /7 PM MST/ THIS
EVENING FOR THE LAKE MEAD NATIONAL RECREATION AREA. GUSTY SOUTH TO
SOUTHWEST WINDS WILL DECREASE AFTER SUNSET AND CONTINUE TO ABATE
OVERNIGHT.

$$

JA

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this wind advisory went out at Jun 19, 9:30 AM PDT, 5 hours 37 minutes earlier.

Area forecast discussion, Jun 19, 9:30 AM PDT, 5 hours 37 minutes before
AREA FORECAST DISCUSSION UPDATE
NATIONAL WEATHER SERVICE LAS VEGAS NV
930 AM PDT FRI JUN 19 2009

.SYNOPSIS...AN AREA OF LOW PRESSURE WILL RESULT IN BREEZY CONDITIONS
AND BRING A CHANCE OF SHOWERS AND THUNDERSTORMS TO NORTHERN INYO
COUNTY AND CENTRAL NEVADA LATE THIS AFTERNOON THROUGH SATURDAY. DRY
CONDITIONS AND WARMER TEMPERATURES CAN BE EXPECTED NEXT WEEK.
&&

.UPDATE...NO CHANGES ARE PLANNED THIS MORNING WITH THE CURRENT
FORECAST RIGHT ON TRACK. THIS MORNINGS SOUNDING INDICATED A STRONG
INVERSION AT THE MID LEVELS WHICH WILL SERVE TO KEEP THE AREA UNDER
CLEAR SKIES FOR THE MAJORITY OF THE AFTERNOON. ONE THING TO NOTE IS
THAT THE POTENTIAL FOR NOCTURNAL CONVECTION ACROSS NORTHERN ZONES
LOOKS BETTER FOR THIS EVENING AND OVERNIGHT...AS FORECAST SOUNDINGS
INDICATE LI VALUES AROUND NEGATIVE 5 AND BULK SHEAR AROUND 50 TO 60
KTS AS TROUGH OF LOW PRESSURE PASSES THROUGH.  -KENNEDY-
&&

.PREV DISCUSSION...300 AM PDT...A LONGWAVE TROUGH WILL SETTLE IN
OVER THE WESTERN STATES THIS WEEKEND. TEMPERATURES WILL WARM SEVERAL
DEGREES TODAY TOPPING OUT AROUND 100 IN LAS VEGAS...THEN DROP A FEW
DEGREES SATURDAY AND SUNDAY. TROUGH WILL USHER IN BREEZY TO WINDY
CONDITIONS TODAY THROUGH SUNDAY ESPECIALLY IN SOUTHEAST
NEVADA...EASTERN CALIFORNIA AND NORTHWEST ARIZONA. THERE WILL BE A
CHANCE OF SHOWERS AND THUNDERSTORMS IN FAR NORTHERN INYO AND
ESMERALDA COUNTIES THIS AFTERNOON AND EVENING. THE SHOWERS AND
THUNDERSTORMS WILL SHIFT EAST ACROSS CENTRAL NYE AND LINCOLN
COUNTIES LATE TONIGHT AND SATURDAY.

.LONG TERM...LITTLE HAS CHANGED IN THE EXTENDED TERM WITH DRY
SOUTHWESTERLY FLOW OVER THE AREA. THIS WILL LEAD TO A SLOW WARMING
IN TEMPERATURES TO AROUND NORMAL TUESDAY AND THEN ABOVE NORMAL.
MODELS AGREE THAT HIGH PRESSURE CURRENTLY OVER THE SOUTHEAST WILL
RETROGRADE WEST AND COULD BE DIRECTLY OVER THE AREA BY NEXT WEEKEND.
IF THIS DOES IN FACT HAPPEN...EXPECT TEMPERATURES TO WARM TO WELL
ABOVE NORMAL LEVELS. VERY LITTLE IF ANY PRECIPITATION ANTICIPATED
THROUGH THE PERIOD HOWEVER...THE 00Z GFS IS INDICATING THE MID LEVEL
MOISTURE AND INSTABILITY INCREASES ACROSS MOHAVE COUNTY WEDNESDAY.
SOMETHING TO KEEP AN EYE ON AS MODEL 400MB FLOW DOES TURN MORE
SOUTHERLY AND A FORECASTED WEAK IMPULSE WEST OF THE CWA PUTS MOHAVE
COUNTY IN THE RIGHT ENTRANCE REGION OF AN 80 KT JET.
&&

.AVIATION...FOR MCCARRAN...LIGHT AND VARIABLE WINDS TRANSITION FROM
THE SOUTHEAST TO SOUTHWEST FROM 5-10 KTS TODAY. OTHERWISE...JUST A
FEW CLOUDS AOA 10K FEET EXPECTED TODAY. A SYSTEM MOVING ACROSS
NORTHERN NEVADA ON SATURDAY IS EXPECTED TO CREATE GUSTY CONDITIONS.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...LIGHT WINDS FOLLOWING MAINLY DIURNAL TRENDS THROUGH
THIS MORNING WITH WINDS INCREASING OUT OF THE SOUTH FROM 8-12 KTS.
OTHERWISE...A FEW CLOUDS AOA 10K FEET THROUGH THIS EVENING. A SYSTEM
MOVING ACROSS NORTHERN NEVADA ON SATURDAY IS EXPECTED TO CREATE
GUSTY CONDITIONS.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
AZ...NONE.
CA...NONE.
&&

PIERCE/SALMEN

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Jun 19, 4:37 AM PDT, 10 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
437 AM PDT FRI JUN 19 2009

AZZ001>003-036-CAZ519>527-NVZ014>022-200730-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
437 AM PDT FRI JUN 19 2009 /437 AM MST FRI JUN 19 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER,
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

Nearby

Wind Advisories in California, 2009Wind Advisories in Arizona, 2009Every wind advisory in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.